Connecticut, 2006

Flood in Connecticut, January 14, 2006

January 14, 2006 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 14, 5:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 14, 5:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EST SAT JAN 14 2006

OLD MAN WINTER IS ROARING BACK INTO TOWN

.SYNOPSIS...A STRONG COLD FRONT MIGRATE ACROSS THE REGION DURING THE
EVENING HOURS. MUCH COLDER ARCTIC AIR WILL POUR IN...CHANGING THE
RAIN TO SNOW EVERYWHERE THIS EVENING. A STRONG PRESSURE GRADIENT
BEHIND THE COLD FRONT AND ASSOCIATED STORM...WILL PRODUCE STRONG
GUSTY WINDS...ADDING TO THE CHILL AND BLOWING THE FRESHLY FALLING
SNOW AROUND TONIGHT INTO TOMORROW. THE BITTER CHILL WILL BE
SHORT-LIVED.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...YET ANOTHER VERY COMPLEX
FORECAST...NOT ONLY IN THE SHORT TERM BUT LONG ONE AS WELL.
TEMPERATURES HAVE BEGUN TO TUMBLE TO THE WEST OF THE HUDSON
VALLEY...AS ACTUAL HAS CROSS OUR OFFICE LESS THAN AN HOUR AGO. OUR
RADAR INDICATES THAT WHILE THE LION SHARE OF THE REALLY HEAVY
RAIN...ASSOCIATED WITH THE WARM CONVEYOR BELT HAVE PRETTY MUCH
SHIFTED EAST OF OUR REGION...ANOTHER BAND OF MODERATE RAIN IS
SETTING UP JUST TO THE SW OF THE CAPITAL DISTRICT...AS FORECASTED BY
THE LATEST GFS. THIS LOOKS TO BE A NEW AREA OF CONCENTRATED
DEFORMATION...AS THE ORIGINAL ONE...OVER WESTERN NY STATE...SHOWS OF
WEAKENING.

EVENTUALLY...WE EXPECTED THIS BAND TO PIVOT EAST WHILE THE COLD AIR
MOVES QUICKLY. THIS SHOULD RESULT TO A TURNOVER FROM RAIN TO SNOW
MOST PLACES (AGAIN ALREADY HAPPENING WEST OF ALB). EARLIER WE WERE
CONCERNED THAT THERE COULD BE PERIOD OF PL/ZR. KSYR DID REPORT
PL...BUT ONLY VERY BRIEFLY. WILL JUST TURN THE RAIN TO SNOW.

THE NEXT CHALLENGE IS WHETHER THAT FRONTOGENTIC BAND WILL MOVE
QUICKLY...OR SLOWLY ACROSS THE REGION? THE JURY IS STILL OUT ON
THAT...AND THAT LIES THE CHALLENGE TO ACCUMULATION SNOWS. FOR
NOW...PLAY IT DOWN THE MIDDLE WHICH KEEPS ALL AREAS BELOW WARNING
THRESHOLDS...BUT MOST OF OUR ELEVATED SECTIONS FALL INTO THE
ADVISORY THRESHOLDS. THIS IS SIMILAR TO LAST NIGHTS THINKING  BUT
OF COURSE WILL HAVE TO BE CAREFULLY MONITORED. FIGURE THE BEST
SNOWFALL RATES WILL TAKE PLACE BETWEEN ABOUT 02Z-06Z.

THEN...THE NEXT PROBLEM. THE WIND. ALL INDICATIONS IS THAT THEY WILL
REACH WIND ADVISORY THRESHOLDS...PROBABLY BEFORE THE SIGNIFICANT
SNOW WINDS DOWN. THIS LEAVES US WITH A DILEMMA. HOW TO MAKE A
HEADLINES WITH ALL OF THESE?

HAVE OPTED TO ISSUE A WINTER WEATHER/BLOWING SNOW ADVISORY FOR THOSE
AREAS EXPECTED TO GET MORE THAN 3.5 INCHES OF NEW SHOW. THE
REMAINING REGIONS...INCLUDING THE MID HUDSON VALLEY WHERE SNOWFALL
AMOUNTS WILL BE CLOSE TO AN INCH...WILL STILL HAVE A BLOWING SNOW
ADVISORY. WE WILL START BOTH OF THESE BEFORE ANY REAL PROBLEMS ARE
EXPECTED PER THE ERH DIRECTIVES.

TEMPERATURES LOOK TO TUMBLE TO BETWEEN 15 AND 25 OVERNIGHT ALONG
WITH THE WIND. GIVEN IMPRESSIVE LOW LEVEL COLD AIR ADVECTION TO
CONTINUE TOMORROW...HAS ACTUALLY OPTED TO HAVE TEMPS FALLING A
LITTLE DURING THE DAY...WITH THE HIGHS TAKING PLACE RIGHT AROUND
12Z. FOR BOTH OF THE THESE...BLENDED THE SLIGHTLY WARMER MAV/COLDER
METS TOGETHER. WILL COME CLOSE BUT JUST MISS WIND CHILL ADVISORY
THRESHOLDS. EITHER WAY...SUNDAY LOOKS TO BE THE NASTIEST FEELING OF
THE WINTER THUS FAR...AND WILL BE ESPECIALLY CRUEL CONSIDERING OUR
BALMY 50S AND HIGH DEWPOINTS TODAY.

A COLD NIGHT IN TAP FOR SUNDAY NIGHT. HOWEVER...THIS DOES NOT APPEAR
TO BE A RADIATIONAL NIGHT FOR MOST PLACES...AS THE WIND...WHILE
SLOWLY ABATING...WILL CONTINUE TO BLOW. THE ONLY EXCEPTION WOULD BE
THOSE REALLY SHELTERED VALLEYS LIKE KGFL. MEANWHILE...H8
TEMPS...BOTTOMING OUT -16 TO -20C...WILL BEGIN TO RISE. THIS ALL
MAKES FOR YET ANOTHER CHALLENGING TEMPERATURE FORECAST...ESPECIALLY
IF WE DO GET A PRETTY GOOD SNOW PACK. FOR NOW...WENT CLOSE (BUT A
LITTLE ABOVE MAV NOS) FOR MOST PLACES...BUT LOWER IN THE DECOUPLING
SPOTS LIKE KGFL.

OM MONDAY...THE WIND WILL HAVE ABATED A LOT...AS HIGH PRESSURE CREST
OVER THE REGION. TEMPERATURES WILL BE SEASONABLY COLD WITH A GOOD
DEAL OF SUNSHINE EXPECTED. AS THE HIGH ROLLS OFFSHORE...A SOUTHERLY
FLOW WILL BEGIN TO YET ANOTHER ROUND OF MILDER AIR OUR WAY BY
TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...THE STRONG +NAO REGIME
CONTINUES...POSSIBLY WEAKENING AT THE VERY END OF PERIOD. THE
PNA...LOOKS TO GO WEAKLY -. THESE TWO FACTORS WILL KEEP MOST ARCTIC
AIR LOCKED UP TO OUR NORTH.

THIS SOUTHERLY FLOW WILL COME WITH YET ANOTHER POSSIBLE SIGNIFICANT
RAIN EVENT COME TUESDAY NIGHT INTO WED. QPF AMOUNTS AT THIS POINT
LOOK TO BE AN INCH OR SO...BUT WITH ALREADY SWOLLEN RIVERS AND MORE
SNOW MELT...COULD PRODUCE MORE HYDRO PROBLEMS.  LATER
WEDNESDAY...ANOTHER COLD FRONT (NOT QUITE AS STRONG AS THIS ONE) IS
FORECAST TO MOVE THROUGH. AFTER THAT...WE MIGHT GET A BREAK FROM ALL
THE STORMS FOR THE REST OF THE WEEK ALONG WITH TEMPERATURES ONLY
ABOUT A STANDARD DEVIATION ABOVE NORMAL.

&&

.AVIATION...LOW PRESSURE CONTINUES TO DEEPEN AND INTENSIFY SOUTH OF
LONG ISLAND AT 20Z. THIS LOW WILL MOVE NORTHEAST OVER SOUTHEASTERN
NEW ENGLAND EARLY THIS EVENING...AND THEN TO THE GULF OF MAINE BY
DAYBREAK SUNDAY. CIGS AND VISIBILITIES WILL BRIEFLY BE IN THE HIGH
MVFR/VFR LEVELS IN THE MID AND UPPER HUDSON RIVER VALLEY BTWN AROUND
20Z...BEFORE RAIN MOVES BACK IN WITH MVFR/IFR CONDITIONS. ENOUGH
COLD AIR WILL WRAP INTO THE ERN NY AROUND 00Z-02Z TO CHANGE THE PCPN
TO ALL SNOW AND PRODUCE IFR/MVFR CONDITIONS FROM KGFL-KPOU. THE
WINDS WILL STRENGTHEN TO 15-25 KNOTS FROM THE N/NW AFTER 00Z WITH
GUSTS APPROACHING 35+KNOTS AFTER 06Z DUE TO THE LOW BOMBING OUT NEAR
CAPE COD AT 06Z. THE GUSTY NORTHERLY WINDS AFTER 07Z WILL BE THE
PRIMARY CONCERN WITH BLOWING SNOW. FOR NOW...WE HAVE LOWERED
VISIBILITIES TO THE MVFR RANGE FOR THE BLOWING SNOW AFTER 07Z. CIGS
WILL RISE TO VFR LEVELS BETWEEN 07Z-10Z.

&&

.HYDROLOGY...THE FLOOD WATCH HAS BEEN CANCELLED.

THE HEAVIEST RAINFALL SO FAR HAS FALLEN EAST OF THE HUDSON RIVER
VALLEY. MUCH OF WESTERN NEW ENGLAND HAS RECEIVED RAINFALL AMOUNTS OF
AN INCH TO AN INCH AND A HALF. SEVERAL FLOOD WARNINGS ARE IN EFFECT
FOR THE HOUSATONIC RIVER BASIN. SNOWMELT COUPLED WITH THE RAINFALL
HAS PRODUCED 1 TO 3 FOOT RISES IN SRN VT AND BERKSHIRE COUNTY. TO
THE WEST OF THE HUDSON RIVER WITHIN BANK FULL RISES HAVE OCCURRED IN
THE SCHOHARIE AND RONDOUT BASINS WITH NO FLOODING REPORTED. THE
PRECIPITATION WILL BE TURNING TO SNOW WEST OF THE CAPITAL DISTRICT
21-00Z. THE COLDER TEMPERATURES...WIND AND SNOWFALL WILL SLOW DOWN
THE RUNOFF...AS A BRIEF SHOT OF ARCTIC AIR MOVES INTO THE HYDRO
SERVICE AREA. ANOTHER MOISTURE LADEN SYSTEM WILL BRING MILDER
TEMPERATURES AND RAIN TO THE AREA TUE INTO WED. AS MENTIONED
EARLIER...THIS COULD RESULT IN MORE HYDRO PROBLEMS .

ALY WATCHES/WARNINGS/ADVISORIES...

.CT...
WIND ADVISORY 03Z-21Z SUN...CTZ001-013.
SNOW ADVISORY/BLOWING SNOW ADVISORY 00Z-11Z SUN...CTZ001.
.MA...
WIND ADVISORY 03Z-21Z MAZ001-025.
SNOW ADVISORY/BLOWING SNOW ADVISORY 00Z-11Z SUN...MA001-025.
.NY...
WIND ADVISORY
03Z-21Z...NYZ032-033-038>043-047>054-058>061-063>066-082>084.
SNOW ADVISORY/BLOWING
SNOW...NYZ032-033-038>043-047-048-051-054-058-063-082>084.
BLOWING SNOW ADVISORY...NYZ 049-050-052-053-059>061-064>066.
.VT...
WIND ADVISORY 03Z-21Z...VTZ013>015.
SNOW ADVISORY/BLOWING SNOW ADVISORY...VTZ013>015.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...WASULA
HYDROLOGY...WASULA
Hazardous weather outlook, Jan 14, 4:53 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EST SAT JAN 14 2006

CTZ001-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-063-
082>084-VTZ013>015-151200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
453 PM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...MOHAWK
VALLEY...EASTERN CATSKILLS...HELDERBERGS...NORTHERN
TACONICS...BERKSHIRES...SOUTHERN VERMONT AND INTO THE LITCHFIELD
HILLS.

.DAY ONE...TONIGHT...
A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 7 PM TONIGHT TO
6 AM SUNDAY MORNING. REFER TO THE WINTER WEATHER STATEMENT FOR DETAILS.

IN ADDITION...A WIND ADVISORY IS IN EFFECT BEGINNING AT 10 PM.
REFER TO THE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE WIND ADVISORY IS IN EFFECT UNTIL 4 PM ON SUNDAY. REFER TO THE
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
AND WIND REPORTS WOULD BE APPRECIATED.

NYZ049-050-052-053-059>061-064>066-151200-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
453 PM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT AND MID
HUDSON VALLEY.

.DAY ONE...TONIGHT...
A BLOWING SNOW ADVISORY IS IN EFFECT FROM 7 PM TONIGHT TO 6 AM
SUNDAY MORNING. REFER TO THE WINTER WEATHER STATEMENT FOR DETAILS.

IN ADDITION...A WIND ADVISORY IS IN EFFECT BEGINNING AT 10 PM.
REFER TO THE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE WIND ADVISORY IS IN EFFECT UNTIL 4 PM ON SUNDAY. REFER TO THE
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ013-151200-
SOUTHERN LITCHFIELD-
453 PM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TONIGHT...
A WIND ADVISORY IS IN EFFECT BEGINNING AT 10 PM. REFER TO THE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE WIND ADVISORY IS IN EFFECT UNTIL 4 PM ON SUNDAY. REFER TO THE
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 14, 11:35 AM EST, 5 hours 40 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP A

1132AM     SAT JAN 14 2006

#1 0000001 000

AWRC WLSR AHQT

00069    FILE 28   SP LOCKPORT     NY1310200                 JAN 14-06

TO       SP BATAVIA

 ROAD & WEATHER REPORT FOR NIAGARA COUNTY

 EASTERN NIAGARA COUNTY

      WEATHER: SNOW

      ROADS: SLIPPERY

 WESTERN NIAGARA COUNTY, I-190 & ROBERT MOSES PARKWAY

      WEATHER: SNOW

      ROADS: SLIPPERY

             I-190: SLIPPERY

AUTH SGT BRAUER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Litchfield

When
January 14, 5:15 PM EST to 11:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.800, -72.300

Flooding occurred on the Pomperaug River at Southbury January 14. Flood stage is 8.0 feet. A flood crest of 8.43 feet occurred on January 14, at 9:45 PM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489099.